A case of MAO inhibitor/MDMA interaction:
agony after ecstasy

by
Smilkstein MJ, Smolinske SC, Rumack BH.
Toxicol Clin Toxicol 1987;25(1-2):149-59


ABSTRACT

After ingesting 3,4-methylene-dioxy-methamphetamine (MDMA) and the monoamine oxidase (MAO) inhibitor phenelzine, a 50 year old male developed marked hypertension, diaphoresis, altered mental status, and hypertonicity lasting 5-6 hours. This clinical course is typical of interaction between MAO inhibitors and some sympathomimetics including amphetamines. Such interaction has not previously been described involving MDMA. Sympathomimetic-MAO inhibitor interactions can cause excessive release of endogenous bioactive amines (e.g. norepinephrine, serotonin). Hypertensive crisis, intracranial hemorrhage, hypertonicity, and severe hyperthermia have occurred due to sympathomimetic-MAO inhibitor interactions. MDMA shares structural and pharmacologic features with other agents capable of causing this interaction, and this case suggests that MDMA can cause significant toxicity in patients taking MAO inhibitors.

Club drugs
Abstinence
Parkinson's?
Liver failure
Brain damage?
Kidney damage
Malonate/toxicity
Deaths in New York
Long-term brain damage?
Toxic metabolites of MDMA?
MDMA and sympathetic activity
MDMA and the MAO-b deficient mouse
A toxic intraneuronal metabolite of serotonin?
Electrophysiological evidence of 5-HT damage
Non-neurotoxic and neurotoxic serotonin-releasers
Ecstasy-induced toxicity and the dopamine transporter
5-HT, 5-HIAA, norepinephrine, epinephrine and dopamine


Refs
and further reading

HOME
HedWeb
Nootropics
Cocaine.org
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family